I’ve had laser done on my whole arms four weeks ago and my thighs and bikini area 3 weeks ago. It was the 7th session for my arms (my 1st with an Alexandrite, previous ones were Diode) and the first for my bikini area. Since last week, I’ve noticed a few dark spots on my bikini area and hipbone. It didn’t bother me much, I thought they would probably fade after a few weeks. And I thought maybe some spots were due to ingrown hair.
Yesterday, I noticed that I have a few of this similar spots on my upper arms too, but only on a small portion of my left upper arm. They are not that dark (I can still wear sleeveless tops), but they’re there. My thighs have a row of these spots too, although they are much lighter. My skin is a bit darker in the groin/hip area and that’s where the noticeable spots are.
I didn’t think that this could possibly be Post Inflammatory Hyperpigmentation, but it seems like it is? I just googled and apparently PIH appears weeks after the procedure. Just when I thought I was safe. And wow, most of the stuff online say this thing can actually last for years?
The strange thing for me is that I didn’t really experience itchiness or discomfort. The spots were just suddenly there. And not even immediately after the procedure.
The machine used on me was Candela Gentlelase. Settings were 14J,18MM for the whole arms and 16J/18MM for the thighs and bikini (although when I really couldn’t handle it any more, I asked for the settings to be lowered to 14J. But that was only for like the last 10 clicks). I really pushed for these settings because I want the treatment to be as effective as possible. I’ve never had any reaction on the arms on my previous Diode treatments. I’m a Skin Type III (light-skinned Asian).
Does this mean I should discontinue my Alexandrite treatments? Or treat with lower joules (which will be like discontinuing treatments as well, right)? But I treated such a large surface area and these burns showed up only on small parts. I don’t know if I should discontinue. However, if I continue, the rest of my arms and thighs can possibly be covered with these spots on my succeeding sessions. Should I risk it?
Also, I read about cryo burns just now. This is a whole new knowledge for me. This is a particularly interesting study. Prior to my treatment, I really read up on Alexandrite and Gentlelase settings, but I didn’t bother with the DCD setting. It never occurred to me that hyperpigmentation can be caused by that thing which was put there to protect your skin. Aside from the built-in cryo spray, the clinic I went to also had a zimmer cooling thing that was blowing cool air all throughout my treatment. It was such a relief to have, but now I’m wondering if that caused these burns? But it really just felt like targeted air-conditioning, it’s hard to imagine it doing any damage.
For those who have experienced cryo burns, can this be resolved by simply lowering the DCD setting as the study suggests?